Thunderstorm Wind, Marquette
- When
- May 12, 4:53 PM CST
- Where
- Marquette County, 1 mi S of Packwaukee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.750, -89.450
Short lines or clusters of thunderstorms moved through parts of south-central and southeast Wisconsin. Some of them became severe with damaging straight-line winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Short lines or clusters of thunderstorms moved through parts of south-central and southeast Wisconsin. Some of them became severe with damaging straight-line winds and large hail. Several large trees were uprooted in the Packwaukee to Montello area of Marquette County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 12, 2:05 PM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 305 PM CDT WED MAY 12 2004 .DISCUSSION...FORECAST FOCUS ON SEVERE WEATHER POTENTIAL INTO THIS EVENING...RAINFALL AND POSSIBLE HEAVY RAINFALL POTENTIAL THROUGH FRIDAY. STRONG SURFACE COLD FRONT...CURRENTLY PRODUCING CONVECTION FROM EASTERN MINNESOTA...PROGGED BY MODELS TO SLOWLY PROPAGATE EAST INTO WESTERN WISCONSIN BY 00Z THURSDAY. AHEAD OF THIS FEATURE...SUBTLE SURFACE CONFLUENT BOUNDARIES WERE COMBINING WITH AN APPROACHING VORTICITY MAXIMUM FROM NORTHEAST MISSOURI...TO PRODUCE SCATTERED THUNDERSTORMS EAST OF THE QUAD CITIES AREA. A FEW SHOWERS WERE FORMING ACROSS THE SOUTHWEST CWA...BUT WERE NOT HOLDING TOGETHER FOR TOO LONG. AS THE VORTICITY MAXIMUM APPROACHES...THE BETTER DEEP- LAYER SYNOPTIC LIFT FROM IT SHOULD BE ABLE TO HELP BETTER SUSTAIN ANY CELLS THAT FORM IN THE CWA INTO EARLY THIS EVENING. THE INSTABILITY IS HERE...WITH 100MB MIXED LAYER CAPES ESTIMATED TO BE 1000-1500 J/KG. RUC SOUNDINGS INDICATE THAT THE ATMOSPHERE IS MIXED OUT AND UNCAPPED...WHICH SHOULD HELP CONVECTIVE CELLS BECOME MORE NUMEROUS BY LATE AFTERNOON. HOWEVER...THE WIND SHEAR IS MARGINAL AT BEST...WITH 0-6 KM SHEAR VALUES OF 20-30KT. DOWNDRAFT CAPES OF 500-1000 J/KG COULD PRODUCE ISOLATED MARGINAL SEVERE WINDS...AND WET BULB ZERO VALUES AROUND 10KFT COULD BRING A MARGINAL SEVERE HAIL HAZARD. HOWEVER...AM NOT OPTIMISTIC THAT THE WEAK SHEAR WILL BE ABLE TO SUPPORT STORMS LONG ENOUGH TO PRODUCE ANYTHING MORE THAN SOME HEAVY RAINFALL. WILL STILL GO WITH CATEGORICAL POPS FOR TONIGHT...AS SURFACE COLD FRONT SLOWLY PROPAGATES INTO CWA...AND STALLS ACROSS THE CWA LATER TONIGHT. HEAVY RAINFALL BECOMES A CONCERN FOR TONIGHT AND AGAIN THURSDAY AFTERNOON THROUGH FRIDAY...AS STALLED SURFACE BOUNDARY COMBINES WITH PARALLEL SOUTHWEST STEERING FLOW ALOFT...AND FAIRLY HIGH PRECIPITABLE WATER VALUES OF AROUND 1.5 INCHES. ALSO...THE GFS MODEL...WHICH HAS HANDLED FEATURES WITH THIS SYSTEM THE BEST OVER THE PAST FEW DAYS...HAS A SURFACE LOW PROPAGATING ALONG THE BOUNDARY THURSDAY NIGHT AND FRIDAY. THIS SHOULD COMBINE WITH GOOD FRONTOGENETIC LIFT FROM A STRENGTHENING 850MB BAROCLINIC ZONE...WHICH WILL BE CROSSING THE CWA ON FRIDAY. LOOKING AT FORECAST SOUNDINGS FROM THE RUC AND GFS...MBE VELOCITIES INDICATE A SLOW BACKWARDS PROPAGATION OF ANY STORMS AND RAIN AREAS TONIGHT...AND AGAIN THURSDAY AFTERNOON THROUGH EARLY FRIDAY...A SIGN OF BACKBUILDING POTENTIAL. ALL IN ALL...WITH FLASH FLOOD GUIDANCE VALUES STILL IN THE 2-3 INCHES PER HOUR RANGE...AND AREA RIVERS STILL ABLE TO TAKE MORE RAINFALL BEFORE ANY WIDESPREAD FLOOD HAZARD DEVELOPS...WILL JUST MENTION HEAVY RAINFALL IN ZONES...AND WILL HOLD OFF ON ANY FLOOD OR HYDROLOGIC ADVISORIES FOR NOW. WILL STILL GO WITH LIKELY POPS THROUGH FRIDAY. SURFACE ANTICYCLONE FINALLY BUILDS INTO THE CWA FRIDAY NIGHT AND SATURDAY...BRINGING AN END TO THE RAIN. COLD AIR ADVECTION BRINGS COOLER TEMPERATURES FOR THE REST OF THE WEEKEND. && .MKX...NONE. WOOD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 437 AM CDT WED MAY 12 2004 WIZ046-047-051-052-056>060-062>072-131000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 437 AM CDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE POSSIBLE. DUE TO THE WIDESPREAD AND LOCALLY HEAVY RAIN THAT FELL OVER THE PAST 5 DAYS OR SO...THERE IS NOW A RISK THAT ANY SLOW MOVING THUNDERSTORMS MAY CAUSE URBAN AND SMALL STREAM FLOODING OR EVEN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY THURSDAY INTO FRIDAY. LOCAL URBAN FLOODING OR FLASH FLOODING IS STILL A RISK. DRY WEATHER SHOULD RETURN FOR SATURDAY THROUGH MONDAY WITH A CHANCE OF THUNDERSTORMS AGAIN MONDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING. DAVIS
The national radar mosaic for the moment the first event began.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403711, 5403712, 5403710, 5403784.